Neuroleptic malignant syndrome and atypical antipsychotic drugs.

@article{Ananth2004NeurolepticMS,
  title={Neuroleptic malignant syndrome and atypical antipsychotic drugs.},
  author={Jambur Ananth and Sharat Parameswaran and Sarath Gunatilake and Karl S. Burgoyne and Taghrid Sidhom},
  journal={The Journal of clinical psychiatry},
  year={2004},
  volume={65 4},
  pages={
          464-70
        }
}
OBJECTIVE The incidence of neuroleptic malignant syndrome (NMS) is not known, but the frequency of its occurrence with conventional antipsychotic agents has been reported to vary from 0.02% to 2.44%. DATA SOURCES MEDLINE search conducted in January 2003 and review of references within the retrieved articles. DATA SYNTHESIS Our MEDLINE research yielded 68 cases (21 females and 47 males) of NMS associated with atypical antipsychotic drugs (clozapine, N = 21; risperidone, N = 23; olanzapine, N… 

Tables from this paper

Neuroleptic Malignant Syndrome Associated with Atypical Antipsychotic Drugs

It is suggested that, in general, NMS associated with atypical antipsychotic drugs manifests in a typical manner, and one notable exception is clozapine-induced NMS, which appears less likely to manifest with extra-pyramidal features, including rigidity and tremor.

Clozapine-induced neuroleptic malignant syndrome in an adolescent.

  • K. MathesonG. Gray
  • Psychology, Medicine
    Journal of child and adolescent psychopharmacology
  • 2012
The case of a 16-yearold boy who developed NMS more than 3 months after stabilization on 200 mg per day of clozapine is presented, suggesting that the association of antipsychotics and NMS in the pediatric and adolescent population is still unclear.

Neuroleptic Malignant Syndrome, with Attention to Its Occurrence with Atypical Antipsychotic Medication: A Review

The neuroleptic malignant syndrome (NMS) is an idiosyncratic, life-threatening reaction to antipsychotic medication, characterized principally by delirium, fever, autonomic instability, and muscular rigidity.

Comparison of neuroleptic malignant syndrome induced by first- and second-generation antipsychotics

The clinical profile of 2G-NMS is largely similar to 1G- NMS, with clozapine-induced NMS being differentiated by the relative lack of rigidity as a feature, and Mortality is lower for 2G -NMS.

Olanzapine-Induced Neuroleptic Malignant Syndrome

Neuroleptic malignant syndrome (NMS) is a rare but life-threatening idiosyncratic side effect resulting from neuroleptic drugs. NMS mainly occurs in patients treated with high-potency typical

Atypical neuroleptic malignant syndrome or serotonin toxicity associated with atypical antipsychotics?

  • Y. Odagaki
  • Psychology, Medicine
    Current drug safety
  • 2009
The author addressed himself to the issues surrounding the neurotoxic reaction to the treatment regimen containing atypical antipsychotics, focusing on the "atypical" forms of NMS and pathophysiological as well as clinical features of serotonin toxicity.

Neuroleptic Malignant Syndrome: A Review from a Clinically Oriented Perspective

Current therapeutic strategies are outlined and the role for both pharmacological and non-pharmacological treatment strategies in alleviating the symptoms of NMS are discussed, including the potential contribution of the impact of dopamine receptor blockade and musculoskeletal fiber toxicity.

Second-Generation Antipsychotics and Neuroleptic Malignant Syndrome: Systematic Review and Case Report Analysis

Systematic analysis of case reports suggests that even the most recently marketed antipsychotics are not free from the risk of inducing NMS, and primary studies suggest that SGA-NMS is characterized by lower incidence, lower clinical severity, and less frequent lethal outcome.

Association Between Selective Serotonin-Reuptake Inhibitors, Second-Generation Antipsychotics, and Neuroleptic Malignant Syndrome

The use of SSRIs may be associated with an increased risk of NMS development in patients receiving second-generation antipsychotics, and Clinicians should closely monitor patients for the potential development of N MS.

Drug information update. Atypical antipsychotics and neuroleptic malignant syndrome: nuances and pragmatics of the association

The clinical profile of NMS caused by certain atypical antipsychotics such as clozapine has been reported to be considerably different from the NMS produced by typical antipsychotic, with diaphoresis encountered more commonly, and rigidity and tremor encountered less frequently.
...

References

SHOWING 1-10 OF 76 REFERENCES

Clozapine-Associated Neuroleptic Malignant Syndrome: Two New Cases and a Review of the Literature

Clozapine appears to cause neuroleptic malignant syndrome, although the presentation may be different than that of traditional antipsychotics, and clozAPine-associated NMS may present with fewer clinical features.

Risperidone-Induced Neuroleptic Malignant Syndrome: A Case Report and Review

  • G. Meterissian
  • Medicine, Psychology
    Canadian journal of psychiatry. Revue canadienne de psychiatrie
  • 1996
Clinicians should be on the lookout for risperidone-induced neuroleptic malignant syndrome, as 6 patients including the one reported here displayed typical clinical features of NMS and all 6 patients had a prior history of extrapyramidal side effects and/or NMS.

Neuroleptic malignant syndrome associated with clozapine treatment.

The notion that clozapine can cause neuroleptic malignant syndrome is supported, however, NMS associated with clozAPine treatment is a rare event.

Neuroleptic Malignant Syndrome during a Change from Haloperidol to Risperidone

Clinicians should closely monitor patients receiving both haloperidol and risperidone or combinations of similar medications, since completely stopping one antipsychotic before starting the second may place patients at risk for psychotic relapse.

Clozapine-induced neuroleptic malignant syndrome: review and report of new cases.

It is suggested that typical NMS does occur with clozapine and that its incidence may be as common as with the classic neuroleptics and with fewer extrapyramidal side effects and a lower rise in creatine kinase levels.

Neuroleptic Malignant Syndrome Associated with Quetiapine

A patient treated with quetiapine who presented with biochemical and clinical evidence of neuroleptic malignant syndrome is described, believed that atypical antipsychotics are less likely to cause this condition.

Olanzapine usage associated with neuroleptic malignant syndrome.

A seventh case of neuroleptic malignant syndrome is reported in a patient treated with olanzapine, raising hopes that the new generation of antipsychotics may not cause this potentially deadly syndrome.

Clinical Management of Neuroleptic Malignant Syndrome

  • V. Susman
  • Medicine, Psychology
    Psychiatric Quarterly
  • 2004
Pharmacologic interventions include immediate discontinuation of antipsychotics, judicious use of anticholinergics, and adjunctive benzodiazepines, and guidelines for using these agents are presented.

On the Early Recognition of Neuroleptic Malignant Syndrome

The method of early recognition and prevention of morbidity as well as mortality is described and it is reported that rechallenge with neuroleptics may not induce Neuroleptic Malignant Syndrome again.
...